Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 71, NWS Chicago, IL

May 31, 2000LaSalle County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 31, 2000, 5:59 PM CDT for LaSalle County, Illinois. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2000, 5:59 PM CDT (22:59 UTC)
Expired
May 31, 2000, 7:00 PM CDT
In force
61 min
Issued by
NWS Chicago, IL
Area
Whole counties

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 312300
SVRCHI
ILC099-010000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
559 PM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OGLESBY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  NORTH UTICA AROUND 610 PM CDT
  NAPLATE AROUND 630 PM CDT
  OTTAWA AROUND 635 PM CDT
  MARSEILLES AROUND 700 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.




REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY?. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:21 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 31, 3:21 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CDT WED MAY 31 2000

THE MESOSCALE CONVECTIVE SYSTEM...MCS...WHICH IS ABOUT 296 NMI
ACROSS...IS SEEN MOVING EAST INTO NORTHEAST ILLINOIS. THE MCS WILL
MOVE EAST AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA WILL HAVE
A LOT OF RAIN. THE GROUND IS WELL SATURATED SO HAVE A FLASH FLOOD
WATCH IN EFFECT FOR THIS AFTERNOON AND TONIGHT.

THE FRONTAL BOUNDARY SEEN ON THE 1800 UTC SURFACE MAP SOMEWHERE
NORTH OF FORT MADISON IOWA TO JUST NORTH OF JOLIET ILLINOIS WILL
DRIFT NORTH LATER TONIGHT. THE ETA 925 MB EQUIVALENT POTENTIAL
TEMPERATURE ANALYSIS AND FORECASTS SHOW THIS. THICKNESS FORECASTS
SHOW THAT WARM AIR WIILL RETURN FOR THURSDAY. BUT WILL KEEP
TEMPERATURES LOWER THAN MOS BECAUSE THE PARTLY SUNNY SKIES.

IN FRIDAY THE FRONT RETURNS AND MOVES SOUTH THROUGH NORTHEAST ILLINOIS
BY EVENING.

.CHI...FFA FOR TONIGHT.
WHW

In the hours before

Local storm report, May 31, 4:19 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
419 PM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    LONG PT                   IL   WIND DAMAGE
05/31/00   LIVINGSTON                     60 MPH WIND WITH PEA
                                          SIZE HAIL. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0243 PM    COAL CITY                 IL   WIND DAMAGE
05/31/00   GRUNDY                         WIND GUSTS 50 TO 60
                                          MPH. REPORTED BY STORM
                                          SPOTTER.

0245 PM    STREATOR                  IL   WIND DAMAGE
05/31/00   LASALLE                        POWER LINES DOWN.
                                          POLICE CAR DAMAGED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0249 PM    LOSTANT                   IL   WIND DAMAGE
05/31/00   LASALLE                        PEA SIZE HAIL. DOWNED
                                          POWER LINES AND TREES.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0303 PM    SOUTH WILMINGTON          IL   WIND DAMAGE
05/31/00   GRUNDY                         HEAVY BUILDING DAMAGE.
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0303 PM    GARDNER                   IL   WIND DAMAGE
05/31/00   GRUNDY                         HEAVY BUILDING DAMAGE.
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0303 PM    BRACEVILLE                IL   WIND DAMAGE
05/31/00   GRUNDY                         HEAVY BUILDING DAMAGE.
                                          NUMEROUS TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0305 PM    3 SE CULLOM               IL   TORNADO
05/31/00   LIVINGSTON                     TORNADO MOVING
                                          SOUTHEAST. REPORTED BY
                                          FIRE AND RESCUE.

0310 PM    ASHKUM                    IL   WIND DAMAGE
05/31/00   IROQUOIS                       ESTIMATED 60 MPH WIND
                                          GUSTS. REPORTED BY
                                          PUBLIC.

0318 PM    PAPINEAU                  IL   WIND DAMAGE
05/31/00   IROQUOIS                       65 MPH WIND GUSTS.
                                          SMALL LIMBS DOWN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0345 PM    RENSSELAER                IN   WIND DAMAGE
05/31/00   JASPER                         MANY DOWNED TREES AND
                                          POWER LINES. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0400 PM    KENTLAND                  IN   WIND DAMAGE
05/31/00   NEWTON                         ROADS BLOCKED. MANY
                                          TREES AND POWER LINES
                                          DOWN. . REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 31, 5:43 PM CDT, 16 minutes before
ILZ023-033-039-INZ001>002-010>011-019-312339-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
539 PM CDT/EST WED MAY 31 2000

...SEVERE THUNDERSTORM WATCH 396 NO LONGER IN EFFECT IN NORTHEAST ILLINOIS AND
EXTREME NORTHWEST INDIANA...

THE SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHEAST ILLINOIS AND EXTREME
NORTHWEST INDIANA HAS BEEN CANCELLED. WHILE SHOWERS AND THUNDERSTORMS ARE A
GOOD BET ACROSS THIS ARE THIS EVENING AND OVERNIGHT...THE THREAT OF ORGANIZED
SEVERE WEATHER HAS DIMINISHED.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:48 PM CDTSevere Thunderstorm WarningLOTFord, Kankakee, Livingston42 min
May 31, 2:48 PM CDTSevere Thunderstorm WarningLOTIroquois42 min
May 31, 3:05 PM CDTTornado WarningLOTFord, Iroquois25 min
May 31, 3:32 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.